update on my boyfriend

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2006
Total Posts : 6
   Posted 7/27/2006 8:56 AM (GMT -6)   
Hi everyone. Well - as a reminder - my boyfriend is the one that we believe has IBS-D but his gastro-doc is convinced it's a parasite.

So - his dr put him on flagyl (or metronidazol) and another microbiotic that starts with a "c" but I forget what he said. He started taking them 4 days ago. It's been absolutely horrible. The side effects hit him so hard. Immediately he felt "spaced out" and nauseous. Then he began getting dizzy spells and feeling really tired. Then dry mouth. And then - yesterday was the worst of it - he began having almost like halucinations. He said that he felt really paranoid and actually had thoughts of suicide running through his mind. Not like - I feel so bad I'd rather be dead than this - No - more like actual thoughts of suicide coming out of no where. He picked me up from work yesterday and was so agitated and uncomfortable.

He felt no good changes to his stomach at all. In fact - it seemed like the diarhea was almost worse. Over the weekend (before he started taking the antibiotics) he had taken a dose of Imodium and felt two days of utter relief. While his stomach did still gurgle - his anxiety was gone because he knew he was basically stopped up and he could enjoy himself. We actually did two amazing things - on Friday we went to his co-workers going away party at a bar and on Saturday went to my friend's wedding. In both instances - it was basically IBS hell - but with the help of the Imodium, he was able to enjoy himself in relative freedom. Of course, on Sunday, it all started to come out which was very uncomfortable - but he says he would rather that then deal with what these antibiotics have done to him.

So - (sorry this is so long) - he stopped taking the antibiotics. He couldn't do it anymore. He feels bad - almost as if he failed himself - but he felt there was just no way he could go through the whole 2 week dosage. He would rather have all the "normal" symptoms he generally has than almost feeling psychotic. He's going to call his doctor today and tell him and still go for the additional blood tests - but he is now so afraid of taking any medication other than the Imodium because of what he's been through. He now just wants to look into the effects of taking Imodium long term and be done with all the tests. He hasn't given up on his doctor completely - but this was the worst he's been since the whole thing started. Really really bad.

Thanks for letting me get it all out. I know we have to keep going through the tests - but I gotta tell you - this is really scary.

Veteran Member

Date Joined Jun 2005
Total Posts : 2976
   Posted 7/27/2006 11:31 AM (GMT -6)   
That is NOT a normal side effect of an antibiotic. That sounds more like an allergic reaction. Make sure he calls his doctor and tells him what happened. He did a good thing in stopping it, but there are a lot of antibiotics out there, of various classes, so surely the doctor can find something that will not make him sick.

Veteran Member

Date Joined Mar 2005
Total Posts : 2486
   Posted 7/27/2006 12:28 PM (GMT -6)   

Flagyl (metronidazole) and Ciprofloxacin are probably the drugs he was given.  These are the first in line for parasitic infections.  I've been on them several times and recently went through a 2-week course of Flagyl myself.

I've got to say that some of that sounds very familiar.  The nausea, increased diarrhea, fatigue, metallic taste in the mouth, etc. are all side effects of the Flagyl.  It's a very potent drug, so you can expect that the side effects will be a bit rough.  The nausea was the worst.  The good news is, most side effects go away within five days of starting the drug.  Also, it's dangerous to stop taking an antibiotic before you are finished with the entire course because the bacteria can build up a resistance to that drug if they are not all killed off.  That's why it's so important to stay on it!

Tell your boyfriend to talk to his doc and let him know all the side effects he experienced and also that he quit the drug early because of them.  When I took them, I counteracted the side effects with an anti-nausea drug, which helped a lot.

Veteran Member

Date Joined Mar 2005
Total Posts : 2486
   Posted 7/27/2006 12:30 PM (GMT -6)   
Other drugs, by the way, may not be as effective against parasite as the Cipro/Flagyl combo.  It's really the best there is, if he does indeed have a parasite.  If he has a confirmed parasite, he really needs to suck it up for two weeks to get through the medications - because I guarantee he will feel better afterwards.  I suffered through that two-week hell also, but the end result was such a relief!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 12:58 PM (GMT -6)
There are a total of 2,710,178 posts in 298,869 threads.
View Active Threads

Who's Online
This forum has 153414 registered members. Please welcome our newest member, bitarnirsa.
280 Guest(s), 7 Registered Member(s) are currently online.  Details
George_, mickeyminnie, ermagreco, 1000Daisies, sunnyc, Suzee, BethPierce14

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer